Investigations into the Nurofen Plus mix-up begin
- 26 August 2011
- From the section Health
Investigations are under way into how some packets of Nurofen Plus came to contain antipsychotic drugs.
The Medicines and Healthcare products Regulatory Agency (MHRA) issued a safety alert after three packs were found to contain Seroquel XL 50mg.
Most who take one Seroquel will just experience sleepiness, but those on sedatives could feel stronger effects.
Thousands of 32-tablet packs are in the affected batches - numbered 13JJ, 57JJ and 49JJ.
Packs from the three batches have been distributed across the UK.
Seroquel XL is a prescription-only anti-psychotic drug used to treat several disorders including schizophrenia, mania and bipolar depression.
Nurofen Plus is for pain relief and contains codeine and ibuprofen.
Each of the affected batches contains between 4,000 and 7,500 packs - around half a million in total. But it is known that not all the packs are affected.
The Seroquel tablets are larger and have gold and black packaging, compared with the Nurofen Plus tablets which are smaller and have silver and black packaging.
Nurofen Plus is stocked behind the counter in chemists, so people cannot simply pick it up. Pharmacists have been asked to check the stock on their shelves.
Ian Holloway, from the MHRA's defective medicines report centre (DMRC), said: "People should check to see if they have any affected packets of Nurofen Plus.
"If you do, return them to the pharmacy where you bought them from.
"You can also report this to the MHRA's DMRC on 020 3080 6574."
He added: "If you have taken a tablet and you have any questions, speak to your GP."
There have been three reports of affected packs. Two people are believed to have taken Seroquel by mistake, but are not thought to have experienced any ill-effects.
Professor David Nutt, head of the department of neuropsychopharmacology and molecular imaging at Imperial College, said: "The effect of taking Seroquel entirely depends on the dose.
"The only likely impact of a single ingestion would be sedation, but in people taking antihistamines and other sedatives the added effects could be quite extreme."
In a statement, Reckitt Benckiser which makes Nurofen Plus, said the three cases so far been identified had all been in south London.
And it said "serious investigations" were under way to establish how the mix-up occurred, especially as Seroquel XL is manufactured by another drug firm, AstraZeneca.
It added: "After careful review of the manufacturing system, manufacturing errors by the makers of Nurofen Plus or Seroquel XL are not thought to be part of the cause at this stage."
Dr Aomesh Bhatt, medical director for Nurofen Plus, said: "We are taking this matter extremely seriously and we are working closely with the MHRA to investigate fully.
"Additionally, we are in the process of working to ensure the Nurofen Plus packs are double-checked by pharmacy staff before they are handed to customers.
"We encourage consumers of Nurofen Plus to be vigilant and, while it is very unlikely, should they find they have a suspect pack or if they have any other concerns, we advise them to speak to the pharmacist where they purchased the product."
Neal Patel, from the Royal Pharmaceutical Society, said: "For a healthy adult a single dose of Seroquel is unlikely to cause major problem, however, for patients taking other medicines or those with other medical conditions or if you suspect you may have accidentally taken Seroquel and feel unwell, seek advice from your pharmacist or doctor as soon as possible."